Vermont, 2023

Extreme Cold in Vermont, February 3 to 4, 2023

February 3 to 4, 2023 · NWS BTV · 17 events in 17 counties and zones

An arctic airmass entered Vermont during the morning hours of February 3rd (Friday) and continued through the evening hours of February 4th (Saturday). Daytime actual temperature readings fell during Friday to zero to 15 below zero and still falling by mid-afternoon with brisk west winds creating wind chills of 20 to 40 below zero.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An arctic airmass entered Vermont during the morning hours of February 3rd (Friday) and continued through the evening hours of February 4th (Saturday).

Daytime actual temperature readings fell during Friday to zero to 15 below zero and still falling by mid-afternoon with brisk west winds creating wind chills of 20 to 40 below zero. Overnight lows Friday night were 15 to 30 below zero with minimum wind chill values of 30 to 45 below zero and it wasn't until Saturday afternoon when actual air temperatures surpassed zero in spots but developing south winds still produced sub-zero wind chills.

The last occurrence of something this widespread and intense, although brief was in January 26-27, 1994.

Numerous schools and businesses closed as well as outdoor events, including ski resorts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 3, 3:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 3, 3:48 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
348 AM EST Fri Feb 3 2023

.SYNOPSIS...
The well-advertised, strong arctic front has swept through the North
Country early this morning. Brisk northwesterly winds will bring the
coldest air mass of the season to Vermont and Northern New York
today and Saturday. Wind Chill Warnings are in effect across the
entire North Country for Friday through the first half of Saturday.
A warming trend will commence on Sunday as surface high pressure
translates east of New England and low-level winds turn southerly.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 346 AM EST Friday...Not much to say that hasn't already been
said concerning this extremely cold period today through Saturday.
Rare to see 850mb temperatures colder than -30C across our region,
but that will be the case by 18Z this afternoon as core of the
coldest air moves in from wrn Quebec and sern Ontario. No changes
needed to ongoing Wind Chill Warnings across entire FA, which
persist thru 1pm Saturday.

The sfc arctic front swept across the region overnight with
scattered snow showers and embedded snow squalls. Even saw a few in-
cloud lightning strikes around midnight across far northern NY and
into Orleans County VT. Snow showers have exited to the south and
east with the sfc front, and main story now is the very strong low-
level CAA and gusty northwesterly winds. Appears temperatures will
tumble to zero to -10F by 12Z, and will remain steady or slowly fall
during the daylight hrs, despite increasing sunshine. With NW winds
10-20 mph gusting to 30 mph at times, dangerously cold wind chills
will be the main story, generally 20 to 35 below this afternoon, and
falling to 30 to 45 below overnight. May even see a few 50 below
readings across far nern VT overnight.

The very cold air flowing across the mostly open waters of Lake
Champlain will create some localized low clouds and flurries across
the southern half of the lake, near BTV, and southward into Addison
county. Otherwise, the very dry arctic air will generally yield
lessening cloud cover thru the day and into tonight. Lows tonight
will generally range form -15F to -25F, with little help from
radiative cooling as NW winds continue with moderate gradient flow.

Sfc winds finally lighten Saturday morning as surface ridge axis
builds in and bisects the North Country by 18Z. Still very cold with
temperatures only recovering to zero to +10F, and locally still
below zero across Vermont's Northeast Kingdom.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 346 AM EST Friday...In the Saturday night through Sunday
timeframe an approaching low pressure system from the Great Lakes
region will bring some chances for light snow showers to mainly our
northern zones. Our region will be under strong warm air advection
during this time with southwesterly flow in place. Saturday night's
low temperatures will occur right at 00z as temperatures then warm
through the overnight. Likewise, on Sunday the temperatures will
continue to warm through the day and reach the mid 30s by early
evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 346 AM EST Friday...On Sunday night aforementioned low pressure
system will push east of the region, dragging cold front across our
area as it does. Will also have an upper level shortwave moving
across the area. This will lead to additional snow showers on Sunday
night. High pressure will briefly ridge over our area Monday, and a
dry day is anticipated with temperatures a bit above seasonal
normals. High pressure will slide eastward Monday night, and warm
southerly flow will develop for Monday night and Tuesday ahead of
next approaching system. Tuesday looks to be the warmest day of the
period with temps surpassing 40 degrees in some areas. Another low
pressure system will pass well to our north Tuesday into Tuesday
night and drag a cold front across our region later Tuesday into
Tuesday night. Widespread precipitation can be anticipated with this
frontal passage with deep low and mid level moisture. Unfortunately
it looks like we'll have widespread rain showers with this system,
changing over to snow showers on Wednesday before the precipitation
comes to an end. Temperatures will remain a good ten degrees above
seasonal normals through the end of the week with some drier weather
also expected for the second half of the week.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Strong arctic front continues to sweep
eastward across central/southern VT with IFR snow shower
activity expected at EFK/MPV/RUT through 07-0730Z, and sharp
northwesterly wind shift. Thereafter, widespread moderately
strong NW winds expected with 12-20kt and gusts 25-30kt as
arctic air mass filters into the region. Aviation weather conditions
generally return VFR. However, instability cloudiness from Lake
Champlain may yield occasional BKN-OVC015-020 during the
morning hours at BTV and near the southeastern shore of Lake
Champlain, along with a few snow flurries. Sky cover should
become scattered elsewhere mid- late morning and through the
remainder of the TAF period.

Outlook...

Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHSN.
Sunday Night: Mainly VFR, with local IFR possible. Chance SHSN.
Monday: MVFR/IFR conditions possible. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. Windy with gusts to 35 kt. Chance SHRA, Chance
SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Warning until 1 PM EST Saturday for VTZ001>011-
     016>021.
NY...Wind Chill Warning until 1 PM EST Saturday for NYZ026>031-034-
     035-087.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Banacos
Hazardous weather outlook, Feb 3, 2:36 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
236 AM EST Fri Feb 3 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-040900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
236 AM EST Fri Feb 3 2023

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 3, 12:02 AM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
1202 AM EST Fri Feb 3 2023

NYZ034-035-VTZ003>010-016>018-030600-
Western Essex NY-Eastern Essex NY-Washington VT-Western Addison VT-
Lamoille VT-Essex VT-Caledonia VT-Eastern Chittenden VT-
Western Chittenden VT-Eastern Franklin VT-Orleans VT-
Eastern Addison VT-Orange VT-
1202 AM EST Fri Feb 3 2023

...Heavy snow will impact portions of east central Essex, Lamoille,
Orange, Caledonia, Orleans, Essex, Addison, central Chittenden,
northern Windsor, Washington and southeastern Franklin Counties
through 100 AM EST...

At 1201 AM EST, heavy snow was reported along a line extending from
Craftsbury to near New Haven. Movement was east at 40 mph.

HAZARD...Winds 35 mph or greater, visibility less than a half mile,
         and snow accumulation up to 1 inch per hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and will blow
         around unsecured objects. Low visibility will pose a hazard
         to motorists. Accumulating snow will make travel difficult.

Locations impacted include...
Barre, Montpelier, Island Pond, Lyndon, St. Johnsbury, Middlebury,
Newport City, Vergennes, Morrisville, Orleans, Derby Center,
Charleston, Braintree Hill, Glover, Waterbury Village, Websterville,
Albany, Burke, Worcester and Middlesex.

This includes the following highways...
 Interstate 89 between mile markers 28 and 83.
 Interstate 91 between mile markers 82 and 91, between mile markers
98 and 121, and between mile markers 123 and 177.
 Interstate 93 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

&&

LAT...LON 4500 7154 4491 7149 4475 7163 4459 7154
      4456 7160 4450 7158 4442 7170 4440 7179
      4435 7182 4432 7203 4427 7207 4427 7206
      4408 7203 4399 7212 4377 7221 4396 7279
      4390 7284 4410 7352 4501 7242 4501 7147
TIME...MOT...LOC 0501Z 281DEG 35KT 4465 7236 4408 7320

Neiles

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Eastern Franklin

When
February 3, 6:00 AM EST to February 4, 6:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
ASOS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -24 in Enosburgh, -21 in Fairfax, -20 in Georgia and -19 in Highgate.|Some specific extreme wind chill values included; -44 in Burton Island State Park, -43 in Enosburgh and -40 in Georgia.

Extreme Cold/Wind Chill, Western Franklin

When
February 3, 6:00 AM EST to February 4, 6:00 PM EST
Where
Western Franklin forecast zone
Reported by
ASOS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -24 in Enosburgh, -21 in Fairfax, -20 in Georgia and -19 in Highgate.|Some specific extreme wind chill values included; -44 in Burton Island State Park, -43 in Enosburgh and -40 in Georgia.

Extreme Cold/Wind Chill, Eastern Chittenden

When
February 3, 6:00 AM EST to February 4, 6:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -25 in Milton, -24 in Westford and Nashville, -18 in Williston and -15 at the NWS office in South Burlington.|Some specific extreme wind chill values included; -43 in Colchester and Milton, -42 at the NWS office in South Burlington and Williston.

Extreme Cold/Wind Chill, Grand Isle

When
February 3, 6:00 AM EST to February 4, 6:00 PM EST
Where
Grand Isle forecast zone
Reported by
ASOS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -22 in Grand Isle and -19 in Alburgh.|Some specific extreme wind chill values included; -43 in Alburgh and -39 in Grand Isle.

Extreme Cold/Wind Chill, Western Chittenden

When
February 3, 6:00 AM EST to February 4, 6:00 PM EST
Where
Western Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -25 in Milton, -24 in Westford and Nashville, -18 in Williston and -15 at the NWS office in South Burlington.|Some specific extreme wind chill values included; -43 in Colchester and Milton, -42 at the NWS office in South Burlington and Williston.

Extreme Cold/Wind Chill, Orleans

When
February 3, 7:00 AM EST to February 4, 6:00 PM EST
Where
Orleans forecast zone
Reported by
ASOS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included;-25 in Lowell, -24 in Newport and -21 in North Troy.

Some specific extreme wind chill values included; -46 in Newport and -38 in Lowell.

Extreme Cold/Wind Chill, Washington

When
February 3, 7:00 AM EST to February 4, 6:00 PM EST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included;-21 in Worcester, -18 in Waterbury and -17 in Montpelier.|Some specific extreme wind chill values included; -41 in Worcester and -39 in Montpelier.

Extreme Cold/Wind Chill, Lamoille

When
February 3, 7:00 AM EST to February 4, 6:00 PM EST
Where
Lamoille forecast zone
Reported by
ASOS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included;-24 in Johnson and -35 atop Mount Mansfield.|Some specific extreme wind chill values included; -39 in Johnson.

Extreme Cold/Wind Chill, Eastern Addison

When
February 3, 7:00 AM EST to February 4, 6:00 PM EST
Where
Eastern Addison forecast zone
Reported by
ASOS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -30 in South Lincoln, -22 in Addison and -20 in Middlebury.|Some specific extreme wind chill values included; -42 in Addison and -34 in Middlebury.

Extreme Cold/Wind Chill, Western Addison

When
February 3, 7:00 AM EST to February 4, 6:00 PM EST
Where
Western Addison forecast zone
Reported by
ASOS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -30 in South Lincoln, -22 in Addison and -20 in Middlebury.|Some specific extreme wind chill values included; -42 in Addison and -34 in Middlebury.

Extreme Cold/Wind Chill, Caledonia

When
February 3, 8:00 AM EST to February 4, 6:00 PM EST
Where
Caledonia forecast zone
Reported by
ASOS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included;-25 in Sheffield, -22 in Lyndonville and -19 in St. Johnsbury.

Some specific extreme wind chill values included; -48 in Sheffield and -46 in Lyndonville.

Extreme Cold/Wind Chill, Essex

When
February 3, 8:00 AM EST to February 4, 6:00 PM EST
Where
Essex forecast zone
Reported by
ASOS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Extreme Cold/Wind Chill, Eastern Rutland

When
February 3, 8:00 AM EST to February 4, 6:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
ASOS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -27 in Mendon, -21 in Rutland and Proctor.|Some specific extreme wind chill values included; -42 in Mendon and Rutland.

Extreme Cold/Wind Chill, Western Rutland

When
February 3, 8:00 AM EST to February 4, 6:00 PM EST
Where
Western Rutland forecast zone
Reported by
ASOS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -27 in Mendon, -21 in Rutland and Proctor.|Some specific extreme wind chill values included; -42 in Mendon and Rutland.

Extreme Cold/Wind Chill, Orange

When
February 3, 8:00 AM EST to February 4, 6:00 PM EST
Where
Orange forecast zone
Reported by
Mesonet
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -27 in Corinth, -23 in Brookfield and -20 in Union Village.|Some specific extreme wind chill values included; -48 in Ricker State Park.

Extreme Cold/Wind Chill, Eastern Windsor County

When
February 3, 9:00 AM EST to February 4, 6:00 PM EST
Where
Eastern Windsor County forecast zone
Reported by
Mesonet
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -25 in Rochester and Ludlow, -19 in Quechee and -16 in Springfield.|Some specific extreme wind chill values included; -46 in Rochester and Ludlow and -38 in Springfield.

Extreme Cold/Wind Chill, Western Windsor County

When
February 3, 9:00 AM EST to February 4, 6:00 PM EST
Where
Western Windsor County forecast zone
Reported by
Mesonet
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Dangerously cold temperatures and wind chills impacted the area from early Friday morning through Saturday evening. The coldest was Friday night with low temperatures 15 to 25 below zero and wind chills 30 to 45 below zero.

Some specific low temperatures included; -25 in Rochester and Ludlow, -19 in Quechee and -16 in Springfield.|Some specific extreme wind chill values included; -46 in Rochester and Ludlow and -38 in Springfield.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068412, 1068413, 1068416, 1068424, 1068427, 1068406, 1068408, 1068410, 1068418, 1068419, 1068403, 1068404, 1068422, 1068423, 1068425, 1068426, 1068428.